Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 228, NWS Omaha, NE

August 10, 2017Richardson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 10, 2017, 5:26 PM CDT for Richardson County, Nebraska. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2017, 5:26 PM CDT (22:26 UTC)
Expired
Aug 10, 2017, 6:15 PM CDT
In force
49 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Richardson County, NE

The radar

The Topeka radar (KTWX), 133 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:31 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 10, 3:31 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
331 PM CDT Thu Aug 10 2017

.SHORT TERM...(Tonight through Sunday)
Issued at 307 PM CDT Thu Aug 10 2017

Upper shortwave trough over south central Nebraska and Central
Kansas has developed showers and embedded thunderstorms across
central Nebraska and Kansas. This activity will move eastward and
affect southeast Nebraska tonight.

Some patchy fog may develop overnight over northeast Nebraska and
northwest Iowa, which should diminish by mid morning Friday.

Area should be dry during the day Friday. On Friday night,
another weak shortwave trough in zonal westerly flow should bring
another chance of showers and thunderstorms across the area into
Sunday.

.LONG TERM...(Sunday night through Thursday)
Issued at 307 PM CDT Thu Aug 10 2017

Zonal flow with shortwave troughs moving across Southern Canada
and the Dakotas will allow for slight chances of showers and
thunderstorms across the area through the remainder of the week.

temperatures will remain below normal with highs in the upper 70s
to lower 80s through Wednesday. Temperatures are forecast to warm
up to the mid 80s Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1235 PM CDT Thu Aug 10 2017

VFR conditions are indicated through the TAF cycle. Ceilings
should remain above 5000ft at all sites, but the possible
exception could be at KLNK if it is affected by showers/storms in
the late afternoon/early evening. Current forecast primarily keeps
showers/isolated storms south of KLNK, thus no mention in the TAF.
Also kept visibility unrestricted at all sites, but with light
winds, cannot rule out brief MVFR visibility at all sites close
to dawn. In short, the TAF set reflects the optimistic outcome
projected by the model blend, but other less optimistic scenarios
are possible.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Smith
LONG TERM...Smith
AVIATION...Mayes
Hazardous weather outlook, Aug 10, 11:12 AM CDT, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1112 AM CDT Thu Aug 10 2017

IAZ069-079-080-090-091-NEZ030-042>045-050>053-065>068-078-088>093-
110615-
Pottawattamie-Mills-Montgomery-Fremont-Page-Boone-Platte-Colfax-
Dodge-Washington-Butler-Saunders-Douglas-Sarpy-Seward-Lancaster-
Cass-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1112 AM CDT Thu Aug 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated thunderstorms are possible through this evening.
Thunderstorms through mid-afternoon more likely to be closer to
the Interstate 80 corridor, while thunderstorms later this
afternoon through this evening are more likely to remain south of
Interstate 80. Severe weather is not likely, but a few storms may
contain brief heavy rainfall as well as small hail or gusty winds.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated thunderstorms are possible on Saturday afternoon through
Sunday, then again on Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed this afternoon or tonight.

IAZ043-055-056-NEZ011-012-015>018-031>034-110615-
Monona-Harrison-Shelby-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-
Madison-Stanton-Cuming-Burt-
1112 AM CDT Thu Aug 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated thunderstorms are possible on Saturday afternoon through
Sunday, then again on Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed this afternoon or tonight.

Mayes

In the hours before

Special weather statement, Aug 10, 5:06 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
506 PM CDT THU AUG 10 2017

NEZ093-102245-
Richardson NE-
506 PM CDT THU AUG 10 2017

...Significant Weather Advisory for WESTERN RICHARDSON COUNTY UNTIL
545 PM CDT...

At 505 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Humboldt, or 15 miles west of Falls City, moving
southeast at 20 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Falls City, Humboldt, Verdon, Dawson, Salem and The Highway 75 And 8
Junction.

This includes Highway 75 in Nebraska between mile markers 4 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief torrential rainfall may also occur with this storm.

&&

LAT...LON 4005 9601 4026 9600 4019 9559 4000 9561
      4000 9567
TIME...MOT...LOC 2205Z 294DEG 18KT 4013 9588

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:09 PM CDTSpecial Weather StatementOAXCedar51 min
Aug 9, 7:30 PM CDTSpecial Weather StatementOAXCedar45 min
Aug 9, 7:54 PM CDTSpecial Weather StatementOAXCedar21 min
Aug 10, 5:06 PM CDTSpecial Weather StatementOAXRichardson39 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.